Alert archive / South Dakota / Flash Flood Warnings in 2004

Flash Flood Warning 2, NWS Rapid City, SD

June 8, 2004Todd County, South Dakota

NWS Rapid City, SD issued this flash flood warning at Jun 8, 2004, 11:22 PM CDT for Todd County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2004, 11:22 PM CDT (04:22 UTC)
Expired
Jun 9, 2004, 5:15 AM CDT
In force
6 hr
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Todd County, SD

The radar

The North Platte radar (KLNX), 151 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KUNR 090425
FFWUNR
SDC121-091015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
1122 PM CDT TUE JUN 8 2004

THE NATIONAL WEATHER SERVICE IN RAPID CITY
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN TODD COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 515 AM CDT

* AT 1122 PM CDT...EMERGENCY OFFICIALS REPORTED FLASH FLOODING 
  BETWEEN OKREEK AND HIDDEN TIMBER. FLASH FLOODING WILL CONTINUE IN
  THE AREA THROUGH TONIGHT.

MORE THUNDERSTORMS WILL CONTINUE MOVE OVER THE AREA TONIGHT WITH 
ANOTHER ONE HALF INCH OF RAIN POSSIBLE BY 200 AM.

LAW ENFORCEMENT OFFICIALS HAVE CLOSED HIGHWAY 18 FROM OKREEK TO 
CARTER. MANY GRAVEL ROADS IN NORTHEASTERN TODD COUNTY ARE ALSO 
UNDERWATER AT THIS TIME.

DO NOT CROSS BRIDGES OR LOW LYING SPOTS COVERED BY WATER. VEHICLES
CAN BE SWEPT AWAY BY ONLY A FOOT OR TWO OF FAST MOVING WATER...OR THE
ROAD MAY BE WASHED OUT.

LAT...LON 4340 10022 4319 10022 4318 10067 4339 10064

&

$$

RICHARDS
4 follow-up statements
000 
WGUS73 KUNR 090444
FFSUNR
SDC121-090745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1142 PM CDT TUE JUN 8 2004

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR TODD COUNTY UNTIL
245 AM CDT...

AT 1142 PM CDT...SPOTTERS REPORTED FLASH FLOODING IN NORTHEASTERN 
TODD COUNTY BETWEEN OLSONVILLE AND OKREEK...WHERE OVER 5 INCHES OF 
RAIN HAS FALLEN DURING THE EVENING.

LAW ENFORCEMENT OFFICIALS REPORT HIGHWAY 18 BETWEEN OKREEK AND 
CARTER HAS BEEN CLOSED DUE TO WATER OVER THE ROAD. MANY GRAVEL ROADS 
IN NORTHEASTERN TODD COUNTY ARE IMPASSABLE DUE TO WATER OVER THE 
ROADS. 

THUNDERSTORMS CONTINUE TO REFORM OVER THE AREA AND ANOTHER ONE HALF 
INCH OF RAIN IS POSSIBLE BY 300 AM.

IF YOUR VEHICLE STALLS IN RISING WATER...LEAVE IT AND MOVE QUICKLY TO
HIGHER GROUND. YOUR CAR CAN BE SWEPT AWAY BY ONLY A FEW FEET OF FAST-
MOVING WATER. DO NOT WALK OR DRIVE ACROSS ANY LOCATION WHERE WATER
COVERS THE GROUND

LAT...LON 4339 10024 4308 10024 4309 10067 4339 10068

&

$$

RICHARDS
000 
WGUS73 KUNR 090546
FFSUNR
SDC121-091015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1239 AM CDT WED JUN 9 2004

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN TODD 
COUNTY UNTIL 515 AM CDT...

HEAVY RAIN HAS MOVED OUT OF NORTHEASTERN TODD COUNTY...HOWEVER 
ISOLATED THUNDERSTORMS ARE STILL POSSIBLE OVERNIGHT. HIGHWAY 18 
BETWEEN OKREEK AND CARTER REMAINS CLOSED DUE TO WATER OVER THE ROAD 
AND MANY GRAVEL ROADS IN NORTHEASTERN TODD COUNTY ARE IMPASSABLE. 

RUNOFF FROM THE STORMS WILL CONTINUE TO CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS AND HIGHWAYS. ALSO...SECONDARY ROADS AND 
AGRICULTURAL LAND ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT 
TO FLOODING.

THE WATER IS EXPECTED TO GRADUALLY RECEDE ON WEDNESDAY MORNING. 

IF YOUR VEHICLE STALLS IN RISING WATER...LEAVE IT AND MOVE QUICKLY TO
HIGHER GROUND. YOUR CAR CAN BE SWEPT AWAY BY ONLY A FEW FEET OF FAST-
MOVING WATER. DO NOT WALK OR DRIVE ACROSS ANY LOCATION WHERE WATER
COVERS THE GROUND

THE NEXT FLASH FLOOD STATEMENT WILL BE ISSUED AROUND 515 AM CDT.

LAT...LON 4339 10024 4308 10024 4309 10067 4339 10068

&

$$

RICHARDS
000 
WGUS73 KUNR 090859
FFSUNR
SDC121-090900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
300 AM CDT WED JUN 9 2004

..FLASH FLOOD WARNING FOR NORTHEASTERN TODD COUNTY IS CANCELLED...

WATER HAS RECEDED ACROSS THE AREA. PREVIOUSLY CLOSED ROADS HAVE
REOPENED. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 4339 10024 4308 10024 4309 10067 4339 10068

&

$$
000 
WGUS73 KUNR 090856
FFSUNR
SDC121-090900-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
251 AM MDT WED JUN 9 2004
...FLASH FLOOD WARNING IS CANCELLED...

WATER HAS RECEDED ACROSS THE AREA. PREVIOUSLY CLOSED ROADS HAVE
REOPENED. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 9:30 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 8, 9:30 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
830 PM MDT TUE JUN 8 2004

.DISCUSSION...THUNDERSTORMS CONTINUE OVER SE CWA IN CONJUNCTION
WITH STRONG UPPER LEVEL DYNAMICS. LATEST RUC SHOWING THAT STORMS
WILL STICK AROUND THAT AREA FOR THE NEXT FEW HOURS. WILL BE KEEPING
CLOSE EYE ON SITUATION AS SOME STORMS HAVE BEEN SVR. SURFACE LOW
STILL SITUATED OVER SOUTHEASTERN MN WITH FRONT EXTENDING THROUGH NW
IOWA AND ACROSS CENTRAL NE. FORECAST APPEARS IN GOOD SHAPE WITH NO
CHANGES NEEDED AT THIS MOMENT.

&&

UNR WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.
Hazardous weather outlook, Jun 8, 11:44 AM CDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1044 AM MDT TUE JUN 8 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1044 AM MDT (1144 AM CDT) TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS AREAS FROM PINE RIDGE AND
PHILIP...EASTWARD TO WINNER...THIS AFTERNOON. A STORM OR TWO COULD
BECOME SEVERE LATE THIS AFTERNOON AND EARLY THIS EVENING WITH HAIL
LARGER THAN 3/4 INCH BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA ON WEDNESDAY. THE
MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN
3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. THERE IS ALSO A SLIGHT
RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHEAST WYOMING AND WESTERN
SOUTH DAKOTA ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jun 8, 7:33 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
633 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             8 ESE MISSION           43.26N 100.51W
06/08/2004  0.50 INCH        TODD               SD   PUBLIC

            HALF INCH HAIL FELL FOR SEVERAL MINUTES.

&&

EK
Local storm report, Jun 8, 7:58 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
658 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 SE MISSION            43.25N 100.58W
06/08/2004  1.00 INCH        TODD               SD   PUBLIC

&&

GR
Local storm report, Jun 8, 10:04 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
904 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             WINNER                  43.37N 99.86W
06/08/2004  1.00 INCH        TRIPP              SD   LAW ENFORCEMENT

            HAILED FOR APPROXIMATELY 5 MINUTES.

&&

JS
Local storm report, Jun 8, 10:11 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
911 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             HAMILL                  43.60N 99.68W
06/08/2004  1.75 INCH        TRIPP              SD   PUBLIC

            HAIL TO THE SIZE OF GOLFBALLS FELL FOR TEN MINUTES. DID
            NOT COVER GROUND COMPLETELY.

&&

EK

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:01 PM CDTSevere Thunderstorm WarningUNRTodd44 min
Jun 8, 8:06 PM CDTSevere Thunderstorm WarningUNRTripp54 min
Jun 8, 8:51 PM CDTSevere Thunderstorm WarningUNRTripp54 min
Jun 8, 9:34 PM CDTSevere Thunderstorm WarningUNRTripp56 min
Jun 8, 11:26 PM CDTFlash Flood WarningUNRTripp6 hr

Nearby

Flash Flood Warnings in South Dakota, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.